Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Neurol. 2004 May;55(5):695-705.

Vigabatrin, the GABA-transaminase inhibitor, damages cone photoreceptors in rats.

Author information

1
Laboratoire de Physiopathologie Cellulaire et Moléculaire de la Rétine, INSERM U-592, UPMC, Bâtiment Kourislky, Paris Cedex 12, Paris, France.

Abstract

Epileptic patients experienced an irreversible loss of their peripheral visual field upon treatment with vigabatrin (gamma-vinyl GABA), an inhibitor of the GABA degrading enzyme, GABA transaminase. Subsequently, central visual function was reported to also be irreversibly altered. This visual loss is associated with a decrease in the electroretinogram measurement localizing the deficit to the retina. To investigate its cellular origin, we treated rats daily with vigabatrin for 45 days. Two days after arresting this treatment, rats exhibited an irreversible decrease in the photopic electroretinogram, the flicker response, and the oscillatory potentials. These functional alterations were associated with a peripheral disorganization of the outer retina. However, photoreceptor damage was not limited to these disorganized areas, but cone inner and outer segments were severely injured in more central areas and their numbers were irreversibly decreased by 17 to 20%. Ultrastructural examination of the retina confirmed the presence of major photoreceptor damages, which were further supported by terminal deoxynucleotidyltransferase-mediated dUTP nick end labeling (TUNEL) and caspase-3 activation both indicative of photoreceptor apoptosis. This study suggests that the visual field loss in vigabatrin-treated epileptic patients may result from a sequence of events starting from cone cell injury to a more severe disorganization of the photoreceptor layer.

PMID:
15122710
DOI:
10.1002/ana.20081
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center